Welcome to the HPRC Blog. We've got lots of information here, from quick tips to in-depth posts about detailed human performance optimization topics.
HPRC Fitness Arena: Dietary Supplements
Dietary supplements with conjugated linoleic acid (CLA) are being marketed to help with weight loss. What is CLA and can it really help you lose weight? Read HPRC’s new Operation Supplement Safety (OPSS) FAQ about CLA to find out.
While you’re there, check out our other OPSS FAQs. Still can’t find the answer you’re looking for? You can visit the Natural Medicines Comprehensive Database or use our “Ask the Expert” button located on the OPSS home page.
HPRC has written several articles about energy drinks, their ingredients, and their potential harmful effects, especially for adolescents. They continue to be the topic of news articles, with another recent death of a teen who apparently consumed several energy drinks while on vacation and then died from cardiac arrest. The American Association of Poison Control Centers (AAPCC) urges the public to use caution when consuming energy drinks and lists many potential harmful reactions. Read more on this AAPCC web page, including statistics on reports of “exposures” to energy drinks.
HPRC has an Infosheet on energy drinks, highlighting the ingredients you may find on labels,and their potential stimulant effects. Be aware of the potential dangers, especially for children and teens, as outlined by the American Academy of Pediatrics.
Garcinia cambogia is being used as a dietary supplement ingredient in some products marketed for weight loss. What is it? And is it effective? Read this Operation Supplement Safety (OPSS) FAQ about Garcinia cambogia to find out. Be sure to check back often, as we add answers to other questions about ingredients in performance and weight-loss supplements and how to choose supplements safely.
If you have more questions about a particular dietary supplement ingredient or product, you can visit the Natural Medicines Comprehensive Database or use our “Ask the Expert” button located on the OPSS home page.
Even ten years ago, one survey found that nearly 70% of patients admitted to emergency and intensive care medical facilities did not inform the medical personnel of their dietary supplement use. However, some dietary supplement ingredients can retard the effects of prescription medications, others can intensify their effects, and yet others can be the reason a patient arrived at the emergency or intensive care facility in the first place. For example, more than 90 dietary supplement ingredients are known to affect blood clotting, which could mean that a wounded Warfighter could bleed more heavily than an emergency medic might otherwise expect.
According to an April 2014 article in Critical Care Medicine, recent adverse events associated with dietary supplements highlight the importance of letting medical personnel know if you are taking any supplements. As we pointed out in a recent article, you become the essential participant in making sure that your use of dietary supplements does not lead to serious consequences. Be sure you tell medical personnel about your dietary supplement use before you receive treatment. It could save your life!
Today is Memorial Day. Memorial Day began as “Decoration Day” after the Civil War. In 1882, Decoration Day became widely known as Memorial Day, and after WWII it became a day to remember all our fallen heroes, not just those from the Civil War. In 1967, Congress passed the law making it an official holiday to be celebrated on May 30, subsequently changed to the last Monday of May. We at HPRC extend our greatest appreciation to those who have perished for our nation and offer our sincere sympathy for the families left behind. There are many ways people choose to remember those who gave their lives as a supreme sacrifice to our country and its ideals. HPRC is dedicated to providing our Warfighters and their families the information they need to build resilience to prevent injury and illness and carry out their missions as safely and effectively as possible. Our desire is to reduce the level of sacrifice our warriors have to make as they fulfill their future missions for us and for our nation.
Last summer the Netherlands removed the weight-loss dietary supplement product Dexaprine from the market due to reports of serious adverse events, but the results of research into the cause has just been released. A recent article in Drug Testing and Analysis described at least 26 cases of Dexaprine toxicity reported to the Dutch Poisons Information Center. Testing revealed the existence of “a cocktail of synthetic stimulants” including synephrine, oxilofrine, deternol, yohimbine, caffeine, and theophylline, and possibly ß-methyl-ß-phenylethylamines. (Problematic forms of phenylethylamines, including ß-methylphenylethylamine. were discussed in an April 2014 article in the New England Journal of Medicine.) For more information about tainted weight-loss dietary supplements, see the Food and Drug Administration’s information. Note that this product is still available in the U.S. and online.
Have you heard of Total Force Fitness, but you aren’t sure what it is? It’s a framework for building and maintaining health, readiness, and performance in the Department of Defense. It views health, wellness, and resilience as a holistic concept that recognizes “total fitness” as a “state in which the individual, family and organization can sustain optimal well-being and performance under all conditions”—a connection between mind, body, spirit, and family/social relationships. Total fitness shifts the perspective from treatment to wellness and focuses on prevention and strengths.
The Defense Centers of Excellence for Psychological Health and Traumatic Brain Injury created a slide presentation for units and groups on Total Force Fitness: A Brief Overview that describes what TFF is, its core components, and each of its eight “domains” (behavioral, social, physical, environmental, medical and dental, spiritual, nutritional, and psychological). For more in-depth reading, check out the original Military Medicine Supplement that started it all, including a scholarly chapter for each domain.
When something sounds too good to be true, it probably is. Dietary supplements are popular among military personnel, and it’s important to be able to spot the red flags—warning signs of potential problems—when considering a product. Read the OPSS FAQ on how to spot these red flags to help make an informed decision. And be sure to check back often for new FAQs.
Do you really know what’s in your energy drink? HPRC put together a new resource that points out some common ingredients found in energy drinks. Our ingredient label includes some hidden sources of caffeine and other ingredients that can have stimulant effects on your body. It also highlights other information that you might see on a label, including warnings. So check out the energy drinks infosheet, and then go to Operation Supplement Safety (OPSS) for more information about how to choose dietary supplements safely.
An important part of HPRC’s mission of fostering Warfighter resilience and optimizing Warfighter performance is informing you about the potential hazards associated with dietary supplements. But that’s a two-way street—we need your help too. An April 2014 article in The New England Journal of Medicine points out a major problem: Government agencies don’t get information about adverse effects of dietary supplements quickly enough from the public and healthcare professionals.
HPRC offers an easy way for you to directly report side effects you believe are associated with dietary supplements through the Natural Medicines Comprehensive Database (NMCD). Just go to our NMCD page and click on the icon for Natural Medicines Watch. You don’t even need an NMCD account; it’s free for everyone and easy to use. NMCD will make sure the information reaches FDA’s MedWatch.
Don’t hesitate to report something—you’ll be helping others avoid potentially serious health problems. Not sure about your symptoms? Read HPRC’s article about how to know if you’ve had an adverse event.